Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Jackson, KY

July 18, 2012Martin County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2012, 12:39 PM EDT for Martin County, Pike County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 12:39 PM EDT (16:39 UTC)
Expired
Jul 18, 2012, 1:30 PM EDT
In force
51 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KJKL 181639
SVRJKL
KYC159-195-181730-
/O.NEW.KJKL.SV.W.0163.120718T1639Z-120718T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN NORTHEAST KENTUCKY...
  NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 130 PM EDT

* AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR PRINCE...OR 8 MILES
  SOUTH OF INEZ...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCLURE...MOREE...COALPOINT...PILGRIM...OPPY...THREEFORKS...
  HEENAN...LAURA...JARAD...HATFIELD STATION...CONDER...HEISEY...
  RURAL...VARNEY...WHITEPOST...PISO...WARFIELD AND KERMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3756 8242 3768 8260 3768 8257 3772 8264
      3775 8265 3793 8249 3788 8241 3785 8241
      3783 8240 3778 8232 3775 8231 3774 8232
      3771 8230
TIME...MOT...LOC 1639Z 303DEG 6KT 3775 8251
WIND...HAIL 70MPH <.50IN

$$

DUSTY
1 follow-up statement
841 
WWUS53 KJKL 181721
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT WED JUL 18 2012

KYC159-195-181731-
/O.EXP.KJKL.SV.W.0163.000000T0000Z-120718T1730Z/
MARTIN KY-PIKE KY-
121 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND MARTIN
COUNTIES WILL EXPIRE AT 130 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM AND A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS 
AREA.

LAT...LON 3756 8242 3768 8260 3768 8257 3772 8264
      3775 8265 3793 8249 3788 8241 3785 8241
      3783 8240 3778 8232 3775 8231 3774 8232
      3771 8230
TIME...MOT...LOC 1721Z 303DEG 6KT 3771 8244

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:59 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 9:59 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
959 AM EDT WED JUL 18 2012

.UPDATE...
ISSUED AT 959 AM EDT WED JUL 18 2012

SHOWERS AND THUNDERSTORMS ALREADY MAKING FOR A BUSY FORECAST DAY.
ACTIVITY IS EXPECTED TO ONLY INTENSIFY THIS AFTERNOON WITH SHRA/TSRA
LIKELY OVER MUCH OF THE CWFA. UPDATE TO REMOVE MORNING WORDING AND TO
INCREASE POPS. TEMPS ON TRACK BUT WITH ONGOING CONVECTION...WILL NEED
TO MONITOR AS HIGHS MAY BE HARD TO REACH. STORMS ARE MOVING SE AT 5
MPH OR LESS SO MAIN CONCERN TODAY WILL BE FROM HEAVY RAIN AND
POSSIBLE FLASH FLOODING.

UPDATE ISSUED AT 757 AM EDT WED JUL 18 2012

UPDATED THE FORECAST TO REFLECT THE CURRENT CONDITIONS AND MODEL
TRENDS. ONLY MADE SOME MINOR TWEAKS. IF THIS MORNING IS ANY
INDICATION OF WHAT WE CAN EXPECT THIS AFTERNOON...THEN WE CAN EXPECT
TO SEE QUITE A BIT OF RAIN FALLING FROM THESE SLOW MOVING STORMS. THE
REST OF THE FORECAST IS ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 326 AM EDT WED JUL 18 2012

HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THURSDAY...HOWEVER AN
UPPER LOW OVER EASTERN CANADA IS BEGINNING TO BUILD TO THE SOUTH.
THIS WILL PUSH A COLD FRONT TO THE SOUTH. BY THURSDAY AFTERNOON THE
FRONT WILL BE OVER NORTHERN KENTUCKY. AS A RESULT... WARM AND MOIST
AIR...THAT HAS ALSO BEEN RELATIVELY UNSTABLE...CONTINUES TO DOMINATE
THE WEATHER. THE FORECAST CHALLENGE HAS BEEN ON TRYING TO FIND SOME
TRIGGERS THAT WILL RESULT IN SHOWERS AND THUNDERSTORMS BUILDING OVER
THE AREA. THE MODELS HAVE BEEN NOT PROVIDED MUCH HELP IN TRYING TO
IDENTIFY THESE TRIGGERS. IN GENERAL...CONFIDENCE IN THE MODELS HAVE
BEEN WELL BELOW NORMAL. AN EXAMPLE WOULD BE THE TIME HEIGHT THAT IS
USED TO HELP WITH POINT FORECASTS. THE NAM TIME HEIGHT HAS A STRONG
AREA OF OMEGA MOVING ACROSS THE AREA FROM NOON TO 4 PM WHILE THE GFS
IS SHOWING ONE MOVING ACROSS THE AREA BETWEEN 4 AND 9 AM THIS
MORNING. DUE TO THE LACK OF CONFIDENCE IN MODEL TIMING...AM ONCE
AGAIN GOING TO STAY WITH A PERSISTENCE FORECAST AND WILL CONTINUE TO
KEY IN ON SUBTLE CHANGES TO TWEAK THINGS UP OR DOWN. THE CAPPING IN
THE MID LAYERS HAVE ABATED SOME TODAY AND SO EXPECT THE AFTERNOON
ACTIVITY TO BE A LITTLE MORE ROBUST TODAY. THE PRECIPITABLE WATER HAS
ALSO INCREASED TO ABOUT 1.8-2.0 INCHES. THIS MAKES THE THREAT OF SOME
LOCALIZED NUISANCE FLOODING MORE LIKELY TODAY AND ALSO DECREASED THE
SEVERE WIND THREAT. EVEN THOUGH SPC HAS PUT EASTERN KENTUCKY IN A 5
PERCENT CHANCE OF SEVERE WIND GUSTS...I ACTUALLY THINK THE THREAT FOR
SEVERE WINDS IS ACTUALLY LESS THAN YESTERDAY SINCE THERE IS NO DRY
AIR ALOFT. THE CAPE IS VERY HIGH TODAY...HOWEVER THE MOIST AIR SHOULD
HELP TO REDUCE THE WIND THREAT. WITH A 15K FOOT FREEZING LEVEL...IT
WILL BE PRETTY HARD TO GET ANY LARGE HAIL TODAY. THE MODELS ARE IN
PRETTY GOOD AGREEMENT FOR SOME HEAVY RAIN POTENTIAL ON THURSDAY. THE
PRECIPITABLE WATER IS AROUND 2 INCHES AND THE WIND FLOW IS PRETTY
WEAK. AT THIS POINT IN TIME...NOT EXPECTING ANYTHING
WIDESPREAD...JUST LOCALIZED OVER AREAS THAT GET STORMS THAT
REPEATEDLY MOVE OVER THE SAME AREA. FOR TEMPERATURES...THE MODELS
ARE ALL VERY CLOSE AND SO HAVE JUST NUDGED THE TEMPS TOWARD THE
CONSENSUS BLEND. CONTINUED WARM AND HUMID CONDITIONS WILL MAKE
OUTDOOR ACTIVITIES DIFFICULT AGAIN TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 AM EDT WED JUL 18 2012

THE MODELS WERE IN GOOD AGREEMENT FOR DAYS 3-5 OF THE FORECAST. THE
OVERALL PATTERN WILL FEATURE A COLD FRONT MOVING OUT OF THE GREAT
LAKES AND ACROSS THE OHIO AND TENNESSEE VALLEYS. THE FRONT WILL SLOW
A BIT AS IT TRAVERSES THE MOUNTAINOUS TERRAIN OF EASTERN KENTUCKY
AND WEST VIRGINIA ON FRIDAY. THE LATEST COMPUTER GUIDANCE AND MODEL
SOLUTIONS ARE SUPPORTIVE OF 60-70 PERCENT PRECIPITATION
PROBABILITIES. THEREFORE...THE GRIDS WERE UPDATED TO REFLECT THIS.
FROM SUNDAY ONWARD THE MODELS BECOME A BIT MORE UNCERTAIN...WITH THE
ECMWF BRINGING MULTIPLE ROUNDS OF ISOLATED TO SCATTERED SHOWERS AND
STORMS INTO EASTERN KENTUCKY...WHILE THE GFS KEEPS THE AREA DRY FROM
SUNDAY THROUGH TUESDAY. WITH THE ECMWF BEING THE MORE WELL
ESTABLISHED AND RELIABLE LONG TERM MODEL...DECIDED TO DEFER TO ITS
SOLUTION FOR NEXT WEEKS WEATHER. WENT WITH CHANCES OF RAIN SUNDAY
THROUGH TUESDAY...WITH THE BEST CHANCES OF SHOWERS AND STORMS DURING
THE AFTERNOON AND EVENING HOURS. THE CORRESPONDING QPF AND SKY COVER
FORECAST ELEMENTS WERE UPDATED TO REFLECT THE NEW PRECIPITATION
PROBABILITY FORECAST.

TEMPERATURES THROUGHOUT THE PERIOD WILL BE CLOSE TO NORMAL FOR THIS
TIME OF YEAR. WITH PERSISTENT CLOUD COVER AND PRECIPITATION
EXPECTED...KEPT DAYTIME HIGHS A FEW DEGREES BELOW THE LATEST
COMPUTER GUIDANCE NUMBERS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S
AND LOWER 70S ACROSS THE BOARD. WINDS AND OTHER ELEMENTS OF THE
FORECAST WERE TWEAKED A BIT BASED ON THE LATEST DATA AND TO
ESTABLISH TRENDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 1157 AM EDT WED JUL 18 2012

ISOLATED THE SCATTERED STORMS ARE EXPECTED THIS MORNING ACROSS THE
AREA. THIS AFTERNOON STORMS SHOULD BECOME MORE WIDESPREAD. EXPECT
SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN
TO TRY AND PREDICT EXACTLY WHEN STORMS WILL FORM THIS AFTERNOON. THE
MOST LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM
TONIGHT...HOWEVER A LOT WILL DEPEND ON HOW MUCH RAIN FALLS TODAY. IF
THERE IS A LOT OF RAIN...WILL MOST LIKELY SEE SOME VLIFR AT SME AND
LOZ.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....AR
AVIATION...JJ
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT WED JUL 18 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
645 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS
WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON.
PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE
WORKING OUTSIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING
THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON
AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Jul 18, 10:21 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1021 AM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      FLEMINGSBURG            38.42N 83.74W
07/18/2012                   FLEMING            KY   DEPT OF HIGHWAYS

            SEVERAL BUSINESSES AND ROADS FLOODED IN TOWN. HIGHWAY
            GARAGE MEASURED 5 INCHES OF RAINFALL IN THEIR GAUGE.

&&

ABE
Local storm report, Jul 18, 12:15 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1215 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      REDFOX                  37.22N 82.94W
07/18/2012                   KNOTT              KY   EMERGENCY MNGR

            A GROUP OF PEOPLE ARE STRANDED DUE TO HIGH WATER.

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:43 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Owsley, Perry2 hr
Jul 18, 5:52 AM EDTAreal Flood AdvisoryJKLBreathitt59 min
Jul 18, 6:01 AM EDTAreal Flood AdvisoryJKLBell51 min
Jul 18, 8:54 AM EDTSevere Thunderstorm WarningJKLBath, Fleming51 min
Jul 18, 9:38 AM EDTFlash Flood WarningJKLFleming3 hr
Jul 18, 10:53 AM EDTFlash Flood WarningJKLMenifee, Morgan, Rowan2 hr
Jul 18, 10:56 AM EDTFlash Flood WarningJKLBath2 hr
Jul 18, 10:58 AM EDTFlash Flood WarningJKLKnott, Leslie, Letcher, Perry5 hr
Jul 18, 1:15 PM EDTFlash Flood WarningJKLMartin, Pike95 min
Jul 18, 1:37 PM EDTFlash Flood WarningJKLPike3 hr
Jul 18, 1:40 PM EDTFlash Flood WarningJKLBell, Knox, McCreary, Whitley3 hr
Jul 18, 2:08 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Whitley52 min
Jul 18, 2:40 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne35 min
Jul 18, 3:16 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne22 min
Jul 18, 3:28 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne32 min
Jul 18, 3:35 PM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Floyd, Harlan, Johnson and 13 more52 hr
Jul 18, 6:20 PM EDTAreal Flood AdvisoryJKLBath, Fleming3 hr
Jul 18, 6:57 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.